JOURNAL ARTICLE

[Valproate-associated hyperammonemic encephalopathy. Report of one case]

Pablo Young, Bárbara C Finn, Florencia Alvarez, Julio E Bruetman, Hernán Trimarchi
Revista Médica de Chile 2007, 135 (11): 1446-9
18259656
Valproate can be associated to hyperammonemic encephalopathy, characterized by fluctuating sudden-onset alterations of sensorium, focal symptoms and an increase in the frequency of seizures. We report a 78 year-old female using valproate 1,000 mg/ day for 10 months for the treatment to tonic-clonic seizures. She was admitted on three occasions in the last fourth months for self limited clouding of sensorium. Laboratory, imaging and electroencephalographic studies were non-contributory Blood ammonia levels were 123 microg/dl (normal: 15-50 microg/dl). Due to the possibility of a hyperammonemic encephalopathy secondary to valproate, the drug was discontinued and she was treated with lactulose and intravenous L-carnitine, 1 g/day The patient showed a complete recovery within 48 hours. This drug-associated encephalopathy is a reversible but potentially fatal cause, probably underdiagnosed, that requires a high index of suspicion.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
18259656
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"